Texas, 2008

Flash Flooding and Flood in Texas, August 19 to 21, 2008

August 19 to 21, 2008 · NWS FWD · 16 events in 9 counties and zones

A slow-moving upper low caused flash flooding as multiple rounds of showers and thunderstorms dropped several inches of rain over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper low caused flash flooding as multiple rounds of showers and thunderstorms dropped several inches of rain over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 19, 5:18 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 19, 5:18 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CDT TUE AUG 19 2008

.AVIATION...
12Z TAF PACKAGE
A VERY MOIST ATMOSPHERE REMAINS IN PLACE ACROSS NORTH TEXAS AND
CIGS HAVE DROPPED INTO IFR IN THE METROPLEX AND LIFR AT KACT.
EXPECT IFR CIGS TO CONTINUE FOR A FEW HOURS AND THEN CIGS WILL
BEGIN TO SLOWLY LIFT AND SHOULD REACH MVFR CATEGORY BY LATE
MORNING. BEST CHANCE FOR RAIN AT THE AIRPORTS WILL BE THIS MORNING
AND THEN MORE SCATTERED ACTIVITY IS EXPECTED THIS AFTERNOON. MOST
OF THE RAIN ACTIVITY THIS AFTERNOON MAY REMAIN EAST OF THE I-35
CORRIDOR. WITH MORE SCATTERED ACTIVITY EXPECTED THIS AFTERNOON...
CIGS SHOULD LIFT INTO VFR EXCEPT FOR IN SHOWERS. A RETURN OF LOW CLOUDS
IS EXPECTED OVERNIGHT WITH IFR CIGS AGAIN LATE TONIGHT. A SURFACE
LOW WILL REMAIN IN THE VICINITY TODAY SO WINDS ARE EXPECTED TO
REMAIN EAST TO NORTHEAST. A SHIFT TO THE NORTH IS EXPECTED
OVERNIGHT.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 240 AM CDT TUE AUG 19 2008/
CHALLENGING FORECAST EARLY THIS MORNING...MAINLY IN REGARDS TO
CONVECTIVE TRENDS RELATED TO UPPER LOW NOW SWINGING SEWD ACROSS THE
CHILDRESS/WICHITA FALLS AREAS...WHERE NOCTURNALLY...MOST
CONCENTRATED CONVECTION HAS FOCUSED IN/JUST EAST OF THE CENTER OF
THIS CIRCULATION ALOFT. GUT FEELING IS THIS SYSTEM IS TAKING ON
HYBRID CHARACTERISTICS OF A WARM CORE/TROPICAL/ AND COLD CORE SYSTEM
NOW THAT IT/S ENTERING A REGION OF TROPICAL-LIKE MOISTURE. WITH SLOW
SEWD DRIFT OVER N TX EXPECTED TODAY AND STRIPE OF BETTER MOISTURE
BEING OVER THE NE 1/2 OF N TX...THIS IS HOW WELL ALIGN BEST POPS/
WEATHER AS WELL. CATEGORICAL NRN/ERN COUNTIES...TAPERING DOWN TO
LIKELY/CHANCE POPS OVER THE SW...WHERE SOME DRIER MID-LVL AIR WILL
LIKELY ENTRAIN IN FOR MORE DIURNAL/SCATTERED COVERAGE.

PER RADAR/GAGE QPF AMOUNTS PAST 24 HRS...AND EXPECTED QPF TODAY OVER
AREAS N OF I-20/E OF I-35...WE HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH FOR THOSE AREAS ALONG/NORTH OF I-20 CORRIDOR AND ALONG/EAST OF
I-35 CORRIDOR. THOUGH RAIN AND STORMS WILL BE PERIODIC OVER CONSTANT
...THE THOUGHT HERE IS THAT WITH SUCH RICH MOISTURE BEING LIFTED BY
SHORTWAVE ENERGY ANY SCATTERED THUNDERSTORMS WILL BE PROFICIENT RAIN
MAKERS WITH SOME 1-3 INCH AMOUNTS...WITH ISOLATED AMOUNTS IN EXCESS
OF 4 INCHES NOT OUT OF THE QUESTION.

A WEAK SFC LOW WILL SHUNT SSE AND DRAG A WEAK FRONT THROUGH WRN HALF
OF CWA TONIGHT INTO WED...WITH BEST MOISTURE/LIFT E OF I-35 AND WILL
HOLD HIGHEST POPS OVER ERN COUNTIES...LOWER TO THE WEST. UPPER LOW
WILL BEGIN TO SLOWLY LIFT NNE AWAY FROM AREA WED NIGHT/THURS AS
KICKER SYSTEM BEGINS DROPPING SE THROUGH THE PAC NW/ROCKIES. DURING
THIS TIME...WE EXPECT MORE DIURNAL TYPE ACTIVITY WITH BETTER CHANCES
E OF I-35. BY LATE THURS INTO FRI...SYSTEM LIFTS AWAY AND SUB-
TROPICAL RIDGE WILL BUILD IN BEHIND IT WITH DRIER/HOTTER WEATHER THE
RESULT. WEVE LIKELY BEEN SPOILED WITH THESE COOLER TEMPS...BUT THE
90S WILL RETURN AS WE REMAIN IN THE LATTER HALF OF AUGUST. LOW POPS
NEXT WEEKEND ONLY DUE TO WEAKNESS IN UPPER LEVELS OVER EAST TX...BUT
CONFIDENCE NOT GOOD THIS FAR OUT.

/05

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80  70  84  72  91 /  90  60  40  20  20
WACO, TX              85  69  87  70  92 /  70  50  40  20  20
PARIS, TX             75  66  80  66  87 / 100  70  60  40  40
DENTON, TX            78  67  83  68  90 / 100  60  40  20  20
MCKINNEY, TX          77  66  82  67  89 / 100  70  60  30  20
DALLAS, TX            79  70  83  72  90 /  90  60  50  20  20
TERRELL, TX           78  69  82  69  90 /  90  70  60  30  30
CORSICANA, TX         82  70  85  69  92 /  80  70  50  30  20
TEMPLE, TX            84  69  87  69  92 /  70  50  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-118>123-133>135-145>148-158>162-174-175.

&&

82/05
Hazardous weather outlook, Aug 19, 2:17 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 AM CDT TUE AUG 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT
THAT MAY PRODUCE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING STRIKES. HOWEVER...THE MAIN HAZARDOUS THREAT FOR TODAY
AND TONIGHT WILL BE THE POTENTIAL FOR FLASH FLOODING DUE TO VERY
HEAVY RAINFALL ACROSS NORTH TEXAS. WIDESPREAD RAINFALL
ACCUMULATIONS OF ONE TO THREE INCHES ARE EXPECTED TODAY WITH SOME
LOCATIONS POTENTIALLY RECEIVING OVER FOUR INCHES OF RAIN. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 PM FOR LOCATIONS NORTH AND EAST
OF A LINE FROM GRAHAM TO FORT WORTH TO KILLEEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS WEDNESDAY
THROUGH THURSDAY. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS. THUNDERSTORM
CHANCES WILL END FROM WEST TO EAST ON THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE SOUTHEAST
AND EAST ON FRIDAY AFTERNOON AND SATURDAY. THUNDERSTORM CHANCES
THEN OVERSPREAD ALL OF NORTH TEXAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

82/JLD

The radar

The Ft Hood radar (KGRK), 79 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Falls

When
August 19, 5:40 AM CST to 7:40 AM CST
Where
Falls County, 4.09 mi SSE of Reagan to 2.08 mi ESE of Blue Ridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.169, -96.745

At least three county bridges and several culverts were washed out along CR 257, CR 325, CR 343, and CR 268. County Road 269 lost huge chunks of its rock and road base, and floodwaters in Polecat Creek washed away a two-lane bridge farther downstream. A foot of water was over the intersection of Highways 6 and 46. Areas along Highway 114, Highway 14, and FM 413 towards Kosse were also flooded. FM 2413 was closed from FM 413 to the Robertson County line. One tree fell over after six to eight inches of rain fell. Caywood Center Park were flooded with water reaching the tops of picnic tables.

Flash Flood, Limestone

When
August 19, 7:33 AM CST to 11:00 AM CST
Where
Limestone County, Kosse to 1.63 mi WSW of Old Union
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.300, -96.630

Neighborhoods were flooded and evacuations required in Kosse. Eight houses were at least partially flooded. One vehicle was submerged in Kosse. Floodwaters knocked down a retaining wall in front of a business. Numerous bridges were under water between Kosse, Thornton, and Groesbeck. Also, numerous roads were closed east of Thornton. FM 339 was flooded northwest of Thornton. FM 937 was also flooded near Davis Prairie.

Flash Flood, Robertson

When
August 19, 9:30 AM CST to 11:30 AM CST
Where
Robertson County, 1.53 mi SSE of Bremond to 3 mi SSW of Bremond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.149, -96.662

Flood waters were over Highway 46 at the Walnut Creek Crossing. The road had been closed.

Flash Flood, Denton

When
August 19, 11:45 AM CST to 4:00 PM CST
Where
Denton County, 1.87 mi ESE of Krum to 2.38 mi WNW of Krum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.260, -97.220

Hickory Road South at FM 1173 as well as Jackson Road East and West were flooded and closed.

Flash Flood, McLennan

When
August 19, 5:55 PM CST to 8:30 PM CST
Where
McLennan County, 1.56 mi NW of Waco to 0.9 mi NW of East Waco
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.568, -97.167

High water rescues were required in the 4000 block of Herring Avenue and North 19th Street where a high water rescue was required. Water was two-feet deep on Waco Drive and 12th, 20th, and 24th Streets. At least ten cars stalled near the intersection of Dallas Street and Carver Avenue, and Skeet Eason Drive and Flat Rock Road were also flooded.

Flash Flood, Palo Pinto

When
August 19, 10:00 PM CST to August 20, 12:30 AM CST
Where
Palo Pinto County, 2.22 mi NNE of Palo Pinto to 2.27 mi N of Palo Pinto
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.800, -98.286

Flooding was reported between the towns of Palo Pinto and Mineral Wells.

Flash Flood, Palo Pinto

When
August 19, 10:00 PM CST to August 20, 12:30 AM CST
Where
Palo Pinto County, Brazos to 0.97 mi N of Santo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.670, -98.120

Flooding was reported between the towns of Brazos and Santo.

Flash Flood, Palo Pinto

When
August 19, 10:30 PM CST to August 20, 12:30 AM CST
Where
Palo Pinto County, 1.4 mi W of Mineral Wells to 1.23 mi W of Mineral Wells
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.799, -98.124

Flooding was reported at West City Park were a few roads were barricaded.

Flash Flood, Dallas

When
August 20, 1:00 AM CST to 3:00 AM CST
Where
Dallas County, 2.52 mi ENE of Wheatland Area to 1.28 mi NE of Hutchins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.648, -96.782

Flooding was reported at Loop 12 and Stoneport Drive, the I-635 service road at South Lancaster Road, and along CF Hawn Freeway in East Dallas.

Flood, Dallas

When
August 20, 2:00 AM CST to 8:00 AM CST
Where
Dallas County, 1.96 mi W of New Hope to 2.2 mi E of Reinhardt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.819, -96.634

Service roads were closed along I-30 from previous rainfall.

Flash Flood, Collin

When
August 20, 6:00 AM CST to 9:15 AM CST
Where
Collin County, McKinney to 1.57 mi N of Allen
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.200, -96.620

Numerous flooding reports were received from Allen and McKinney. Industrial Boulevard east of Highway 5 in McKinney was shut down due to flooding. Rain weakened the support beams of a bridge over Sloan Creek in Fairview, making it unsafe to use.

Flash Flood, Collin

When
August 20, 6:00 AM CST to 9:15 AM CST
Where
Collin County, 2.21 mi W of Parker to 2.59 mi ENE of Plano
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.047, -96.658

Parker Road was impassable due to high water.

Flash Flood, Collin

When
August 20, 6:45 AM CST to 8:45 AM CST
Where
Collin County, 1.98 mi WNW of Wylie to 1.54 mi SW of Branch
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.032, -96.581

Lucas residents along Rockridge Road near Lake Lavon were evacuated due to floodwaters. Two other roads were barricaded in Lucas. Flash flooding was also reported near Wylie at FM 544 between Regency Drive and Hooper Road and McMillan Road between FM 1378 and North Lewis Lane.

Flash Flood, Collin

When
August 20, 3:00 PM CST to 5:00 PM CST
Where
Collin County, 2.2 mi WNW of Forest Grove to 1.7 mi WNW of Forest Grove
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.133, -96.655

Stacy Road nar Highway 75 was shut down due to flash flooding.

Thunderstorm Wind, Bell

When
August 21, 1:55 PM CST
Where
Bell County, 2 mi S of Temple
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
31.071, -97.350

Winds of 60 MPH were estimated in the south end of town.

Flash Flood, Bell

When
August 21, 2:00 PM CST to 4:00 PM CST
Where
Bell County, 1.67 mi WSW of Temple to 1.62 mi E of Midway
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.093, -97.377

In south Temple, 57th Street was flooded between west loop 363 and I-35. Also 31st Street from Market Place Shopping Center northward was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132091, 132092, 132093, 133732, 133733, 133753, 133755, 134032, 133740, 133751, 133742, 134005, 133749, 134033, 134034, 134035.